Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 70, NWS Gaylord, MI

June 21, 2008Alcona County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 21, 2008, 3:44 PM EDT for Alcona County, Michigan. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2008, 3:44 PM EDT (19:44 UTC)
Expired
Jun 21, 2008, 4:00 PM EDT
In force
16 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

County Alcona County, MI

The radar

The NCL Michigan radar (KAPX), 113 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 211944
SVRAPX
MIC001-212000-
/O.NEW.KAPX.SV.W.0070.080621T1944Z-080621T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
344 PM EDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALCONA COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 400 PM EDT

* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL.
  THIS STORM WAS LOCATED NEAR LINCOLN...OR 7 MILES NORTHWEST OF
  HARRISVILLE...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEGWEGON STATE PARK...
  BLACK RIVER...
  HARRISVILLE...
  HARRISVILLE STATE PARK...

IF ON OR NEAR A LAKE...IF POSSIBLE MOVE TO SHORE AND SEEK SHELTER
INDOORS OR INSIDE A VEHICLE. DO NOT GET CAUGHT ON THE WATER IN A
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4465 8329 4465 8328 4462 8331 4463 8344
      4484 8346 4484 8330 4479 8328 4475 8329
      4472 8327 4468 8327
TIME...MOT...LOC 1944Z 272DEG 20KT 4474 8336

$$
1 follow-up statement
000 
WWUS34 KAPX 212000
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT SAT JUN 21 2008

MIC001-212010-
/O.EXP.KAPX.SV.W.0070.000000T0000Z-080621T2000Z/
ALCONA MI-
400 PM EDT SAT JUN 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR ALCONA COUNTY HAS EXPIRED...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAD EXITED
THE AREA. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.

LAT...LON 4465 8329 4465 8328 4462 8331 4463 8344
      4484 8346 4484 8330 4479 8328 4475 8329
      4472 8327 4468 8327
TIME...MOT...LOC 1944Z 272DEG 20KT 4474 8336

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:59 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 21, 12:59 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1259 PM EDT SAT JUN 21 2008

.AVIATION...VFR CONDITIONS EXPECTED THROUGH SUNDAY MORNING...
POTENTIAL FOR BRIEF IFR PERIODS AROUND APN LATER THIS AFTERNOON AS
CONVECTION BUBBLES UP.

&&

.UPDATE... /ISSUED 1036 AM EDT SAT JUN 21 2008/

MORNING SYNOPSIS...12Z SURFACE ANALYSIS SHOWS A 1008MB SURFACE
LOW NORTH OF LAKE SUPERIOR...WITH A TROUGH EXTENDING SOUTH DOWN
THE LONG AXIS OF LAKE MICHIGAN INTO NORTHERN PORTIONS OF IL/ MO.
MAIN MID LEVEL VORTICITY CENTER OVER NORTHWEST ONTARIO...WATER
VAPOR IMAGERY AND UPSTREAM PROFILER DATA HINT AT A COUPLE SMALLER
VORTICITY MAXIMA ROTATING EAST/SOUTHEAST ACROSS SOUTHEAST MN AND
NORTHERN WI. LATTER WAVE HAS A BAND OF CLOUDS AND LEFTOVER SHOWERS
OVER SOUTHERN WI/NORTHERN IL/SOUTHERN LAKE MICHIGAN. ANOTHER WAVE
WAS SPINNING OVER FAR NORTHEAST LAKE SUPERIOR...WITH MID CLOUDS
AND RADAR RETURNS OVER EASTERN UPPER AND FAR NORTHERN LAKE HURON.

FOCUS FOR TODAY WILL BE ON LOW LEVEL TROUGHING AND VORTICITY CENTER
OVER NORTHERN WI...AS THOSE FEATURES WILL IMPACT THE FORECAST AREA
DURING PEAK HEATING.  12Z APX SOUNDING EXHIBITS STEEP LAPSE RATES
THROUGH A GOOD CHUNK OF THE TROPOSPHERE.  A SIMPLE MODIFICATION OF
THIS SOUNDING (MIXING THE TEMPERATURE CURVE THROUGH 800MB FOR A
PARCEL T/TD OF 76/53) YIELDS A MLCAPE VALUE AROUND 1400 J/KG.
KINEMATIC PROFILE NOT ALL THAT EXCITING WITH GENERALLY 20KTS OR LESS
BELOW 550MB AND JUST UNDER 20KTS 0-6KM SHEAR OFF THE HODOGRAPH.
THIS PROBABLY ISNT GOING TO CHANGE TO ANY GREAT DEGREE TODAY...SO
CONVECTION WILL BE POORLY ORGANIZED AND PULSEY FOR LACK OF A MORE
REFINED SCIENTIFIC TERM.  BUT INSTABILITY MAGNITUDE AND WET BULB
ZERO HEIGHTS IN THE 8500-9000 FOOT RANGE WILL SUPPORT SEVERE HAIL
POTENTIAL...AND STEEP LAPSE RATES AND DRY MID/UPPER LEVELS WOULD
SUGGEST DOWNBURST POTENTIAL AS WELL.  ONLY REAL QUESTION FOR THE
AFTERNOON IS COVERAGE OVER NORTHWEST LOWER.  PREVAILING WESTERLY
FLOW AND LAKE BREEZE COMPONENTS MAY KEEP THE IMMEDIATE LAKESHORE
DRY.  ANOTHER FACTOR IS SHORT WAVE OVER NORTHERN WI WHICH ROUGHLY
EXTRAPOLATES TO THE I-75 CORRIDOR AROUND 19Z...LEAVING NORTHWEST
LOWER IN SUBSIDENCE AREA IN ITS WAKE.  SO AT THE RISK OF GETTING
TOO CUTE...WILL TRIM POPS AWAY FROM THE BEACHES AND NEARSHORE WATERS
OF NORTHWEST LOWER...AS WELL AS AROUND WHITEFISH BAY IN CHIPPEWA
COUNTY.

JPB

PREV DISCUSSION... /ISSUED 353 AM EDT SAT JUN 21 2008/

03Z SURFACE RUC ANALYSIS AND IR/WV/RADAR IMAGERY SHOW NORTHERN
MICHIGAN CONTINUING TO LIE WITHIN NW FLOW ALOFT BETWEEN RELATIVELY
FLAT RIDGING OVER THE WESTERN UNITED STATES...AND TROUGHING OVER
THE EAST. WITHIN THIS NW FLOW...A MYRIAD OF SHORT WAVES ARE
PROGRESSING ACROSS THE GREAT LAKES THAT ARE TRIGGERING CONVECTION
AT THIS HOUR. ONE IMPULSE IS HEADING ACROSS SOUTHERN LAKE MICHIGAN
WITH A FEW THUNDERSTORMS AHEAD OF IT...PERHAPS GETTING A BOOST
FROM A SURFACE TROUGH THAT EXTENDS OVER EASTERN LAKE SUPERIOR TO
SW WISCONSIN. A FEW OTHER SHOWERS HAVE FIRED ALONG THIS TROUGH
OVER GREEN BAY AND EASTERN UPPER. FURTHER WEST...MORE POTENT
SHORTWAVE ACTIVITY IS DIVING ACROSS THE ARROWHEAD OF MN AND ALSO
WESTERN ONTARIO WITH SOME SEMBLANCE OF 850MB THETA-E RIDGING/
MOISTURE POOLING AHEAD OF IT. AS THESE FEATURES MOVE INTO NORTHERN
MICHIGAN...THUNDERSTORM POTENTIAL IS THE MAIN FORECAST CONCERN
OVER THE NEXT COUPLE DAYS.

TODAY...SURFACE TROUGH OVER WESTERN LAKE MICHIGAN WILL SLOWLY SHIFT
EAST DURING THE MORNING ACROSS THE CWA.  PER RADAR TRENDS...HARD NOT
TO ENVISION SOME VERY SPOTTY SHOWERS ALONG IT...WITH AN ISOLATED
RUMBLE OF THUNDER.  THEN...THE SHORTWAVE OVER THE ARROWHEAD OF MN
WILL MAKE A RUN TOWARDS NORTHERN MICHIGAN BY AFTERNOON...HELPING TO
PUSH ALONG THE 850MB THETA-E AXIS AT THE SAME TIME.  INCOMING
LARGE-SCALE FORCING/HEIGHT FALLS ALONG WITH INCREASED LOW-LEVEL
CONVERGENCE VIA WESTERLY SYNOPTIC FLOW BUTTING HEADS WITH LAKE HURON
LAKE BREEZE WILL SET THE STAGE FOR DEEP CONVECTION THIS AFTERNOON
EAST OF A LINE FROM LAKE CITY TO CHEBOYGAN.  HOW MUCH INSTABILITY
DEPENDS ON THE AMOUNT OF MIXING THAT TAKES PLACE THROUGH EARLY
AFTERNOON.  UPSTREAM DEW POINTS WITHIN THE H850 THETA-E AXIS FELL INTO
THE UPPER 40S TO LOWER 50S ACROSS SOUTHERN MN/WESTERN WI YESTERDAY
AFTERNOON...WHICH BELIEVE WILL IMPACT INSTABILITY ACROSS NW LOWER.
HOWEVER...BELIEVE MOISTURE POOLING ALONG THE LAKE BREEZE WILL HELP
MAINTAIN DEW POINTS IN THE MID 50S JUDGING BY TODAYS OBS. A 76/54
SURFACE PARCEL NEAR WEST BRANCH GENERATES ML CAPES AROUND 1000-1200
J/KG BY MID-AFTERNOON.  LESS INSTABILITY TO THE TUNE OF 500 J/KG
WILL BE FOUND ACROSS NW LOWER AND EASTERN UPPER. THEREFORE...BELIEVE
BEST THUNDERSTORM COVERAGE WILL RESIDE ACROSS NE LOWER WHERE BL
CONVERGENCE IS MAXIMIZED THIS AFTERNOON. FAIRLY UNIFORM WIND
FIELDS WITH 0-6KM BULK SHEAR VALUES AROUND 25KTS WILL LIMIT STORM
ORGANIZATION AND DAMAGING WIND POTENTIAL...BUT CANNOT RULE OUT
COIN SIZE HAIL THREAT.

TONIGHT...850MB THETA-E AXIS SLIDES EAST OF THE REGION...WHILE
SHORTWAVE TROUGH MOVES OVERHEAD.  LOOKING BACK UPSTREAM...SPOTTY
CONVECTION CONTINUED TO FIRE WITHIN THE MID-LEVEL COLD POOL WELL
INTO THE EVENING HOURS.  WILL KEEP HIGHEST CHANCE OF PRECIP OVER
AREAS ADJACENT TO SAGINAW BAY WHERE LAKE BREEZE CONVERGENCE AND ANY
COLD OUTFLOW BOUNDARIES WILL HAVE A BETTER PROBABILITY OF TRIGGERING
STORMS. BUT ELSEWHERE...COVERAGE MAY START OUT AS SCT (IF NOT WIDELY
SCT) EARLY IN THE EVENING...THEN DIMINISH TO ISOLATED AS SURFACE
BASED INSTABILITY DECREASES WITH LOSS OF HEATING.

SUNDAY AND SUNDAY NIGHT...SHORTWAVE OVER WESTERN ONTARIO SETTLES
OVER THE AREA WITH H500 TEMPS AROUND -19C.  SOME INDICATIONS OF A
SECONDARY SURFACE TROUGH...WHICH WILL PASS ACROSS EASTERN UPPER
DURING THE MORNING...AND NORTHERN LOWER DURING THE AFTERNOON...MAY
ACT TO TRIGGER SHOWERS AND STORMS...ESPECIALLY DURING THE AFTERNOON
WHEN PEAK HEATING OCCURS AND ADDITIONAL CONVERGENCE IS PRESENT VIA
LAKE BREEZE.  NOT QUITE AS MUCH INSTABILITY WILL BE AVAILABLE TO
WORK WITH DUE TO COOLER TEMPS AND LOWER H850 DEW POINTS...BUT
MODIFYING A SOUNDING FOR NE LOWER GIVES ML CAPES BETWEEN 600-800
J/KG.  0-6KM BULK SHEAR IS ONLY 10KTS...SO AGAIN WE ARE LOOKING AT
PULSEY...MARGINAL HAIL THREAT STORMS.  WILL CONTINUE TO ADVERTISE
GREATER CHANCE OF PRECIP IN THE AFTERNOON...AND IN THE VICINITY OF
NE LOWER.  ANY STORMS HAVE POTENTIAL TO LINGER INTO THE EVENING
BEFORE INSTABILITY DIMINISHES ONCE AGAIN.  FULL BLOWN LARGE-SCALE
TROUGH WILL BEGIN TO PULL AWAY OVERNIGHT AND NOT TOTALLY CONFIDENT
THAT A DRY FORECAST IS THE WAY TO GO WITH THE COLD POOL VERY CLOSE
BY...BUT WILL LET A DRY FORECAST RIDE AND SEE HOW IT PANS OUT.

MPC

MONDAY THRU WEDNESDAY...HIGH PRESSURE WILL BUILD INTO THE WRN GREAT
LAKES...PROVIDING MAINLY DRY WEATHER AND NEARLY NORMAL TEMPERATURES
FOR THE FIRST HALF OF NEXT WORKWEEK. A WEAK DISTURBANCE WILL SLIDE
SOUTH OF OUR REGION ON WEDNESDAY...WITH JUST ENOUGH LIFT...
INSTABILITY AND MOISTURE DEVELOPING ACROSS NRN LOWER MICHIGAN ALONG
THE NRN EDGE OF THIS SYSTEM FOR A MINIMAL CHANCE OF SHRA/TSRA.
CURRENT GRIDS ARE HANDLING THIS SCENARIO WELL. EXPECT HIGH TEMPS IN
THE 70S AND LOWS IN THE UPPER 40S TO MID 50S ALL THREE DAYS.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jun 21, 11:07 AM EDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1107 AM EDT SAT JUN 21 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
221000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1107 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AFTER 2 PM
ACROSS EASTERN UPPER AND PORTIONS OF NORTHERN LOWER MICHIGAN ALONG
AND EAST OF US-131.  SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING HAIL UP TO ONE INCH IN DIAMETER...AND WIND GUSTS IN EXCESS
OF 45 MPH.  THE THREAT FOR THUNDERSTORMS IS EXPECTED TO WIND DOWN BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE SUNDAY INTO SUNDAY
EVENING ACROSS ALL OF NORTHERN MICHIGAN. AN ISOLATED THUNDERSTORM
MAY PRODUCE LARGE HAIL UP TO PENNY SIZE.

THE CHANCE FOR THUNDERSTORMS RETURNS WEDNESDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

JPB

In the hours before

Local storm report, Jun 21, 2:57 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
257 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             2 E LUZERNE             44.62N 84.23W
06/21/2008  M0.88 INCH       OSCODA             MI   TRAINED SPOTTER

&&

SWR

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:36 PM EDTSevere Thunderstorm WarningAPXRoscommon39 min
Jun 21, 2:04 PM EDTSevere Thunderstorm WarningAPXAlcona, Alpena, Montmorency, Oscoda41 min
Jun 21, 2:28 PM EDTSevere Thunderstorm WarningAPXCrawford, Ogemaw, Oscoda, Roscommon43 min
Jun 21, 2:39 PM EDTSpecial Marine WarningAPX96 min
Jun 21, 2:43 PM EDTSevere Thunderstorm WarningAPXAlcona, Alpena, Montmorency, Oscoda62 min
Jun 21, 3:47 PM EDTSpecial Marine WarningAPX45 min
Jun 21, 4:51 PM EDTSpecial Marine WarningAPX54 min
Jun 21, 5:13 PM EDTSpecial Marine WarningAPX25 min
Jun 21, 5:26 PM EDTSevere Thunderstorm WarningAPXIosco, Ogemaw49 min
Jun 21, 5:35 PM EDTSevere Thunderstorm WarningAPXAlcona, Oscoda40 min
Jun 21, 6:16 PM EDTSevere Thunderstorm WarningAPXAlcona44 min
Jun 21, 6:45 PM EDTSevere Thunderstorm WarningAPXArenac, Gladwin50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.